Texas, 2021

Flash Flooding in Texas, April 30, 2021

April 30, 2021 · NWS SHV · 11 events in 4 counties and zones

A cluster of showers and thunderstorms developed during the late evening hours of April 29th over Deep East Texas, near and just south of a weak cold front that drifted south across East Texas and North-Central Louisiana. These storms developed in a very moist air mass, near an inverted low level trough that extended from Deep East Texas into West-Central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cluster of showers and thunderstorms developed during the late evening hours of April 29th over Deep East Texas, near and just south of a weak cold front that drifted south across East Texas and North-Central Louisiana. These storms developed in a very moist air mass, near an inverted low level trough that extended from Deep East Texas into West-Central Louisiana. Additional forcing aloft was provided by increasing large scale forcing ahead of a closed upper low over Northern Mexico, which resulted in additional redevelopment of these storms containing heavy rainfall, moving repeatedly over the same areas through much of the early morning hours on the 30th. Widespread rainfall amounts of 3-6+ inches fell across Southern Cherokee, Nacogdoches, Angelina, and San Augustine Counties, which resulted in widespread flash flooding across the areas, with numerous roads closed. These storms diminished by the mid and late morning hours on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 12:31 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 12:31 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
131 AM CDT Fri Apr 30 2021

.SHORT TERM.../Today through Saturday/

Convection continues along a residual boundary draped across our
srn areas. This will be the primary concern for the short-term pd,
as potential for training of storms along this boundary over the
next several hours presents a threat for localized flash
flooding. Current one-hour rain rates across Deep E TX are
running as high as 2-3 inches/hr, and this is toeing closely to
the latest one- hour flash flood guidance. Considered a Flash
Flood Watch for Deep E TX and far W Central LA, but in the end
have opted to just handle with warnings/advisories as needed due
to the relatively short expected duration of this event. Latest
hi-res output is in good agreement that the ongoing convection
will begin to shift swd and lose intensity towards daybreak.

Upper low to continue to hold steady across the Big Bend Region of
TX/nrn Mexico, as Thursday's trof continues to depart to the e.
This should give us a bit of a break in precip during the
afternoon today and continue through much, if not all of Saturday.
Temps today likely to run on the cool side with lingering
convection and low clouds limiting us to the low to mid 70s. With
less convection around and possibly even some peeks of sunshine
Saturday, temps will likely end up warmer, toping out in the mid
to upper 70s. /12/

.LONG TERM.../Saturday Night through Thursday Night/

A very active and unsettled weather pattern is expected to continue
through the long-term period. By Saturday night, the closed upper
level low which had been essentially cut off from the prevailing
flow, will finally begin to lift NE across the Big Bend Region into
central Texas with showers and thunderstorms expanding in coverage
and intensity across our region through Sunday before the convection
gradually begins to taper off from SW to NE along the ejecting upper
trough on Sunday night. The main concern with additional convection
over the weekend will be the threat of more rainfall on top of what
has been observed over the past few days, especially in Deep East
Texas this morning. For now, it appears that the weekend rainfall
should average around an inch with some isolated higher amounts
possible.

As we move into early next week, warm air advection will resume on
Monday as high temperatures are expected to be in the upper 80s to
near 90 degrees in advance of our next major weather disturbance.
This next upper trough will be accompanied by a cold front which
will begin to advance into our region on Monday night through the
day on Tuesday. Due to the very warm air mass in place ahead of it,
the threat of severe weather appear likely with damaging winds the
most likely threat given the expected upscale growth of storms along
an intensifying squall line. However, all modes of severe weather
will be in play in addition to the threat of heavy rainfall once
again as another 1-2 inches could fall from late Monday night on
through Tuesday evening. Isolated higher amounts closer to 3 inches
may be possible.

Beyond Tuesday night, we will begin to see some gradual improvement
through the remainder of the week although another weak shortwave
may bring another chance of showers and thunderstorms by Thursday.
However, this disturbance looks to be a quick mover with little if
any concerns at the moment. Temperatures will return closer to our
seasonal averages behind Tuesday's cold front with highs in the mid
70s to lower 80s and lows in the mid 50s to lower 60s. /19/

&&

.PREV DISCUSSION... /issued 107 AM CDT Fri Apr 30 2021/

AVIATION...

Convection continues generally along and s of a KLFK to KSHV to
KMLU line early this morning. This should primarily only affect
these terminals through mid morning, although it can't be ruled
out later this morning at KTYR/KGGG. Heaviest convection is fcst
to remain confined to KLFK. We should see convection begin to wind
down prior to 18Z, with most sites seeing some improvement to
ongoing/expected MVFR/IFR flight categories during the afternoon.
Otherwise, expect nely to ely winds to continue through the pd,
with speeds increasing during the daylight hours to around 8-13
kts. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  61  76  65 /  60  20  40  70
MLU  73  60  78  64 /  60  10  20  60
DEQ  76  56  76  61 /  20  10  30  70
TXK  74  61  76  64 /  40  10  30  70
ELD  74  57  78  61 /  40  10  20  60
TYR  72  62  75  65 /  60  30  60  80
GGG  70  60  75  63 /  60  20  50  80
LFK  74  63  76  65 /  90  30  50  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/19
Hazardous weather outlook, Apr 29, 12:48 PM CST, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
148 PM CDT Thu Apr 29 2021

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-301900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-
148 PM CDT Thu Apr 29 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and perhaps a few thunderstorms will be possible this
afternoon. While a few of the storms may be strong at times,
widespread severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Some slightly cooler and drier air will filter into the area in
wake of the front on Friday, but rain chances will continue
through the weekend, as an upper level trough moves across the
region. Dry weather will return on Monday, but rain chances return
by the middle of next week, as another cool front moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed through Thursday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-301900-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
148 PM CDT Thu Apr 29 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms are expected in increase this afternoon.
Strong to marginally severe thunderstorms capable of producing
some large hail, strong wind gusts, and perhaps a tornado or two
will be possible but not highly anticipated and not expected to be
widespread. In addition, there is also a potential for heavy
rainfall from training showers and thunderstorms that will bring a
potential for some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Some slightly cooler and drier air will filter into the area in
wake of the front on Friday, but rain chances will continue
through the weekend, as an upper level trough moves across the
region. Dry weather will return on Monday, but rain chances return
by the middle of next week, as another cool front moves into the
region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon and
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Apr 29, 10:15 PM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1115 PM CDT Thu Apr 29 2021

TXZ152-153-166-300500-
Nacogdoches TX-San Augustine TX-Shelby TX-
1115 PM CDT Thu Apr 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NACOGDOCHES...SHELBY
AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martinsville, or 11 miles east of Nacogdoches, moving northeast at 45
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Center, Joaquin, Melrose, Patroon, Shelbyville, Martinsville, Bland
Lake, Neuville, Appleby, Chireno, Hurstown, James, Jericho, Calgary,
Stockman, Arcadia and Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3146 9450 3171 9464 3197 9405 3164 9386
TIME...MOT...LOC 0415Z 245DEG 39KT 3164 9445

44
Special weather statement, Apr 29, 11:04 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1204 AM CDT Fri Apr 30 2021

LAZ010-017-TXZ153-300545-
De Soto LA-Sabine LA-Shelby TX-
1204 AM CDT Fri Apr 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE SOTO...
NORTHWESTERN SABINE PARISHES IN NORTHWESTERN LOUISIANA AND EASTERN
SHELBY COUNTIES UNTIL 1245 AM CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, or 9 miles southeast of Center, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Center, Converse, Patroon, Shelbyville, Oak Grove, Pleasant Hill,
Huxley, Noble, Hurstown, James, Belmont, Pelican, Toledo Bend
Reservoir North and Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3162 9409 3162 9411 3183 9420 3199 9358
      3168 9348 3159 9403
TIME...MOT...LOC 0504Z 254DEG 40KT 3171 9404

44
Special weather statement, Apr 29, 11:39 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1239 AM CDT Fri Apr 30 2021

LAZ017-TXZ153-166-167-300630-
Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
1239 AM CDT Fri Apr 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SABINE PARISH...
SOUTHEASTERN SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN
SABINE COUNTIES UNTIL 130 AM CDT...

At 1238 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bland Lake, or 15 miles south of Center, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milam, San Augustine, Bland Lake, Neuville, Patroon, Huxley,
Hurstown, Denning, Sexton, Calgary, Toledo Bend Reservoir North and
Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3146 9427 3167 9431 3177 9375 3149 9369
TIME...MOT...LOC 0538Z 260DEG 36KT 3157 9420

44
Special weather statement, Apr 30, 12:24 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Shreveport LA
124 AM CDT Fri Apr 30 2021

LAZ017-018-TXZ153-166-167-300715-
Natchitoches LA-Sabine LA-Sabine TX-San Augustine TX-Shelby TX-
124 AM CDT Fri Apr 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATCHITOCHES AND
SABINE PARISHES...SOUTHEASTERN SHELBY...EAST CENTRAL SAN AUGUSTINE
AND SABINE COUNTIES UNTIL 215 AM CDT...

At 124 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Patroon to near Rosevine to 7
miles south of Macune. Movement was east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Milam, Many, Zwolle, Hemphill, Pineland, Converse, Rosevine, Florien,
Noble, Fisher, Robeline, Sexton, Mount Carmel, Belmont, Bronson,
Negreet, Yellowpine, Toledo Bend Reservoir North, Columbus and
Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 9321 3144 9337 3125 9364 3125 9425
      3144 9400 3176 9383
TIME...MOT...LOC 0624Z 251DEG 29KT 3166 9385 3146 9395 3132 9414

44
Special weather statement, Apr 30, 1:10 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
210 AM CDT Fri Apr 30 2021

LAZ017-018-020-TXZ167-300800-
Natchitoches LA-Grant LA-Sabine LA-Sabine TX-
210 AM CDT Fri Apr 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...SOUTHERN
NATCHITOCHES...SOUTHEASTERN SABINE PARISHES IN NORTHWESTERN LOUISIANA
AND SOUTHEASTERN SABINE COUNTIES UNTIL 300 AM CDT...

At 209 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Natchitoches to 6 miles
southwest of Many to 7 miles east of Pineland. Movement was southeast
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Natchitoches, Many, Montgomery, Florien, Provencal, Natchez, Fisher,
Robeline, Kisatchie, Cloutierville, Melrose, Fairmount, Mount Carmel,
Bellwood, Chopin, Negreet, Flora, Yellowpine, Columbus and Bermuda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 9396 3181 9325 3161 9271 3136 9302
      3136 9339 3128 9344 3128 9353 3124 9356
      3123 9354 3119 9355 3117 9358 3115 9392
TIME...MOT...LOC 0709Z 297DEG 21KT 3171 9326 3149 9353 3121 9385

12

The radar

The Shreveport radar (KSHV), 127 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Nacogdoches

When
April 30, 3:30 AM CST to 6:15 AM CST
Where
Nacogdoches County, 1.86 mi SSE of Nacogdoches Regl Arp to 1.9 mi SSE of Nacogdoches Regl Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.557, -94.683

Highway 59 South was flooded at the intersection of County Road 522.

Flash Flood, Nacogdoches

When
April 30, 3:30 AM CST to 6:15 AM CST
Where
Nacogdoches County, 0.61 mi ENE of Del Rentzel to 0.62 mi ENE of Del Rentzel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.584, -94.721

Water covered the road along County Road 715 at FM 225.

Flash Flood, Nacogdoches

When
April 30, 3:30 AM CST to 6:15 AM CST
Where
Nacogdoches County, 4.27 mi SW of Del Rentzel to 4.32 mi SSW of Del Rentzel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.529, -94.772

Water covered both lanes of Highway 7 at the intersection of FM 2782.

Flash Flood, Nacogdoches

When
April 30, 3:30 AM CST to 6:15 AM CST
Where
Nacogdoches County, 1.26 mi W of Oak Ridge to 1.25 mi W of Oak Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.572, -94.571

Water covered Highway 21 at County Road 508.

Flash Flood, Cherokee

When
April 30, 3:30 AM CST to 6:15 AM CST
Where
Cherokee County, 0.82 mi SW of Forest to 0.68 mi SW of Forest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.512, -95.030

FM 1247 just south of FM 1911 was flooded and closed.

Flash Flood, Nacogdoches

When
April 30, 3:45 AM CST to 6:15 AM CST
Where
Nacogdoches County, 2 mi SE of Martinsville to 2.1 mi SE of Martinsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.613, -94.392

FM 95 was flooded in the Polly Branch community.

Flash Flood, Angelina

When
April 30, 4:30 AM CST to 6:15 AM CST
Where
Angelina County, 2.73 mi S of Lufkin to 2.86 mi SSE of Lufkin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.311, -94.727

The northbound flyover and the southbound lane of Highway 287 at Tulane Drive and South First Street was closed due to flooding.

Flash Flood, Angelina

When
April 30, 4:30 AM CST to 6:15 AM CST
Where
Angelina County, 2.75 mi WNW of Gilbert to 0.42 mi NNE of Homer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.316, -94.862

FM 324 South near the railroad tracks in Southern Angelina County was flooded and closed. FM 841 at FM 718, as well as FM 1475 at Roger Nerren Road were flooded. FM 1818 at Buttermilk Road, FM 1475 at Buck Creek, and FM 58 about 8 miles south of Highway 287 were also flooded.

Flash Flood, Angelina

When
April 30, 4:30 AM CST
Where
Angelina County, 3.25 mi SSW of Pollok to 2.75 mi SSW of Pollok
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.428, -94.904

Highway 7 West near Cheeseland Road was flooded and closed.

Flash Flood, Angelina

When
April 30, 5:00 AM CST to 6:15 AM CST
Where
Angelina County, 1.08 mi SSW of Peavy to 1.29 mi S of Peavy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.265, -94.826

FM 2497 was closed due to flooding. Sections of the roadway were washed out.

Flash Flood, San Augustine

When
April 30, 5:15 AM CST to 6:15 AM CST
Where
San Augustine County, 6.98 mi SSW of Denning to 6.59 mi WSW of Broaddus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.404, -94.288

FM 1277 was flooded and closed about 1 mile north of Highway 103. FM 1992 west of Highway 147 was also flooded and closed. Other various roadways across Southern San Augustine County were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947001, 947002, 947003, 947004, 947005, 947006, 947007, 947008, 947010, 947011, 947012.